MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC
Model Number IPN039788
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/06/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).N/a.Other remarks: n/a.Corrected data: n/a.
 
Event or Problem Description
It was reported that an iab was inserted on (b)(6) 2023 in the left axillary artery without difficulty.A continuous heparin infusion was administered approximately 8 hours after insertion.The primary nurse noted blood in the helium pathway at approximately 1215 on (b)(6) 2023.As a result, the iab was successfully removed at bedside without difficulty.At that time, the care team elected to not immediately replace the iab to determine necessity of therapy.The patients hemodynamics declined over the next 24 hours and on (b)(6) 2023 an iab was inserted in the right femoral artery in the cardiac cath lab without difficulty.No patient harm or injury.The patient status is reported as "fine".
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).The serial number ((b)(6)) recorded on the complaint report matches the serial number on the returned sample.Returned for investigation was a 40cc 7.5fr ultraflex intra-aortic balloon catheter (iabc) without the original packaging.The sample was returned in a supplied return kit and was in a sealed biohazard bag.Upon return, a clear plastic tubing was noted tethered around the iabc cathguard.A 3-way stopcock was noted on the iabc luer end.The one-way valve was connected and tethered to the short driveline tubing.The bladder was fully unwrapped.Dried blood was noted on the exterior surfaces of the returned sample, including the one-way valve.Dried/liquid blood was noted within the iabc helium pathway.The one-way valve was tested and failed.A vacuum was pulled on the one-way valve, and it immediately lost pressure.This was repeated five separate times according to quality system document q-96 with similar results.Blood was noted within the one-way valve and one-way valve seal upon cleaning.The one-way valve was properly cleaned and tested again; the one-way valve passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times according to quality system document q-96.An attempt to aspirate and flush the iabc central lumen using a 60cc lab-inventory syringe was unable to be successfully completed.Upon aspiration, water was unable to be consistently pulled into the syringe.The attempt to flush resulted in the iabc bladder inflation indicating crossover leak between the iabc central lumen and helium pathway.The clear plastic tubing was removed from the iabc cathguard.Upon removal of the clear tubing, the iabc central lumen was noted damaged/broken at approximately 73cm from the iabc distal tip.The iabc was leak tested using the lt-l-015 in accordance with testing methods from manufacturing procedure 21-7214 rev.15.A leak was immediately detected from the iabc luer end.The leak from the iabc luer end is consistent with the previously confirmed broken central lumen.The iabc was leak tested again with the iabc luer end blocked off; no other leaks were detected.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.The guidewire met resistance and the guidewire could not advance at approximately 5cm from the iabc distal tip due to a blocked central lumen.Some blood was noted on the guidewire.The central lumen was likely blocked by dried blood.The guidewire was front loaded through the iabc luer.The guidewire could not advance at approximately 9.2cm from the iabc luer, which is the location of the previously noted damaged/broken central lumen.Some blood was noted on the guidewire.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The reported complaint of iab blood in helium pathway is confirmed.A break in the central lumen was noted near the proximal end (bifurcate) of the iab catheter, which allowed blood to enter the helium pathway.The cause of the central lumen break could not be confidently determined, but a potential cause is patient or user related.No leaks were detected from the iabc bladder.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the broken central lumen.The root cause of the broken central lumen is undetermined.No further action required at this time.This will be monitored for any developing trends.

Brand Name
ULTRAFLEX IAB: 7.5FR 40CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key17259132
Report Number3010532612-2023-00370
Device Sequence Number20803912
Product Code DSP
UDI-Device Identifier10801902145731
UDI-Public10801902145731
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K000729
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2024
Device Model NumberIPN039788
Device Catalogue NumberIAB-06840-U
Device Lot Number18F23A0055
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/30/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/09/2023
Supplement Date Received by Manufacturer07/28/2023
Initial Report FDA Received Date07/05/2023
Supplement Report FDA Received Date07/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/24/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
N/A.; N/A.
Patient SexFemale
Patient Weight73 KG